Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 177, NWS Dodge City, KS

July 20, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2020, 9:03 PM MDT for Hamilton County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 9:03 PM MDT (03:03 UTC)
Expired
Jul 20, 2020, 9:31 PM MDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KDDC 210303
SVRDDC
KSC075-210345-
/O.NEW.KDDC.SV.W.0177.200721T0303Z-200721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
903 PM MDT Mon Jul 20 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...

* Until 945 PM MDT.

* At 903 PM MDT, a severe thunderstorm was located 16 miles north of
  Syracuse, moving east at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204
TIME...MOT...LOC 0303Z 278DEG 7KT 3822 10177 

HAIL...1.25IN
WIND...<50MPH
 
$$

JJOHNSON
2 follow-up statements
336 
WWUS53 KDDC 210315
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
915 PM MDT Mon Jul 20 2020

KSC075-210345-
/O.CON.KDDC.SV.W.0177.000000T0000Z-200721T0345Z/
Hamilton KS-
915 PM MDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHERN HAMILTON COUNTY...

At 915 PM MDT, a severe thunderstorm was located 16 miles north of
Syracuse, moving east at 10 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204
TIME...MOT...LOC 0315Z 278DEG 7KT 3822 10174 

HAIL...1.25IN
WIND...<50MPH
 
$$

JJOHNSON
822 
WWUS53 KDDC 210331
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
931 PM MDT Mon Jul 20 2020

KSC075-210341-
/O.CAN.KDDC.SV.W.0177.000000T0000Z-200721T0345Z/
Hamilton KS-
931 PM MDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3826 10197 3826 10154 3806 10156 3820 10204
TIME...MOT...LOC 0329Z 278DEG 7KT 3822 10170 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 4:30 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Mon Jul 20 2020

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 341 PM CDT Mon Jul 20 2020

Typical summer pattern through the Short-term period (Tonight
through Tuesday Night) with very weak mid-upper tropospheric flow
across southwest Kansas. Residual low level moisture and enhancement
from evapotranspiration from all the recent rains have helped keep
afternoon temperatures a few degrees below forecast. DDC was still
sitting at 86F as of 2015 UTC. There was a mid level weakness
rolling very slowly east across southern Kansas/northern Oklahoma as
was seen on RAP analysis and satellite today, and this feature had
already reinvigorated convection across the eastern TX Panhandle
through northwest OK. The latest thinking is that this feature and
associated thunderstorm activity will only clip our far southeast
CWA (Barber County in particular), so this is where we will keep
highest initial POPs (albeit still 40 percent or less). The other
area of semi-organized convective activity was starting to develop
across portions of eastern Colorado.

Latest short-term high resolution models suggest at least a small
MCS will develop out of this as it approaches far west
central/southwest Kansas later this evening. There should be enough
low level MCS maintenance parameters in place after sunset to
maintain at least a weak MCS, rolling south-southeast across the far
southwest through late tonight. Yet a third area we will be
monitoring will be what comes out of southern Nebraska later
tonight. A formidable MCS will likely develop up in that region as
well, which will move southeast into northern Kansas through the
night. This MCS is expected to perhaps clip our far northeastern
sections (Ellis County in particular), so that will also need to be
monitored. Somewhere in the middle (i.e. around Garden City-Dodge
City), there is much lower confidence in any measurable
precipitation, but given low level moisture in place and remnant
outflow boundaries, we cannot rule out rogue scattered storms
developing overnight and/or very early Tuesday morning.

On Tuesday, the summer subtropical ridge will continue to be
suppressed just enough such that we have to keep an eye out for
additional late day/evening thunderstorms just about anywhere,
especially in vicinity of remnant outflows. Another eastern Colorado
MCS will likely develop Tuesday evening and make a run on far
western Kansas. There may be just enough northwest mid-level (cloud-
bearing) flow to push an MCS into some of our counties Tuesday
Night, so that is something we will continue to monitor as well.

.LONG TERM...(Tuesday night through Monday)
Issued at 341 PM CDT Mon Jul 20 2020

As we head deeper into the week, the overall pattern will most
likely transition toward a drier one for southwest Kansas, as the
summer subtropical high expands its influence across our region.
Temperatures for the remainder of the week into the weekend will be
quite consistent with highs in the lower to mid 90s and lows in the
lower 70s. There does not appear to be much indication, as of today,
that excessive heat will occur (Heat Indices of 105+) as low level
trajectories will actually be more out of the southeastern Great
Plains/Gulf Coast region (not a "hot" low level trajectory for us in
southwest KS). Increasing subsidence and lack of low level wind
convergence will likely lead to gradually lower and lower dewpoints
each afternoon, which will also negate development of 105+ heat
indices. It is something we will continue to monitor, however, but
as of this forecast update, it looks like the rest of the week into
the weekend will be fairly tranquil with respect to what is normally
experienced the third week of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM CDT Mon Jul 20 2020

VFR conditions will prevail in the vicinity of all TAF sites through
Tuesday afternoon. South-southeast winds around 10 to 20kt will
persist through early Tuesday morning as a surface low remains
anchored in southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  93  69  92 /  20  20  10  10
GCK  66  92  68  93 /  20  20  20  10
EHA  66  94  67  93 /  30  20  30  10
LBL  66  95  68  94 /  20  20  20  10
HYS  67  90  69  92 /  40  20  30  10
P28  71  92  71  92 /  40  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jul 20, 2:19 AM MDT, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Mon Jul 20 2020

KSZ030-031-043>046-061>066-074>081-084>090-210830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Mon Jul 20 2020 /219 AM MDT Mon Jul 20 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible this afternoon into
tonight. The strongest storm will be capable of producing hail
around and inch and winds above 60 mph.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible Tuesday afternoon into
Tuesday evening across west central Kansas. A few storms may
become severe with hail and winds being the main concern.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 20, 7:44 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Mon Jul 20 2020

KSZ061-074-210215-
Stanton KS-Hamilton KS-
844 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 843 PM CDT/743 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of Towner
to 15 miles south of Holly to 9 miles north of Two Buttes. Movement
was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10154 3825 10154 3768 10195
      3763 10204
TIME...MOT...LOC 0143Z 309DEG 27KT 3841 10197 3783 10218 3770 10242

JJOHNSON
Special weather statement, Jul 20, 8:05 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
905 PM CDT Mon Jul 20 2020

KSZ061-074-084-210245-
Stanton KS-Hamilton KS-Morton KS-
905 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON...
WESTERN KEARNY AND STANTON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 904 PM CDT/804 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to 17 miles
northwest of Manter to near Two Buttes. Movement was southeast at 35
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge and The Saunders Elevator.

LAT...LON 3823 10204 3801 10154 3795 10154 3747 10165
      3724 10202 3726 10204
TIME...MOT...LOC 0204Z 306DEG 30KT 3812 10200 3773 10208 3758 10231

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:44 PM MDTSpecial Weather StatementDDCHamilton31 min
Jul 20, 8:05 PM MDTSpecial Weather StatementDDCHamilton, Stanton40 min
Jul 20, 8:32 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens43 min
Jul 20, 9:14 PM MDTSpecial Weather StatementDDCGrant, Haskell, Morton, Stanton, Stevens46 min
Jul 20, 9:57 PM MDTSpecial Weather StatementDDCGrant, Haskell, Morton, Seward, Stevens48 min
Jul 20, 10:42 PM MDTSpecial Weather StatementDDCEllis, Trego63 min
Jul 20, 11:00 PM MDTSpecial Weather StatementDDCLane, Scott45 min
Jul 20, 11:24 PM MDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego36 min
Jul 20, 11:44 PM MDTSpecial Weather StatementDDCEllis, Finney, Lane, Ness, Rush46 min
Jul 21, 12:23 AM MDTSpecial Weather StatementDDCEdwards, Ford, Gray, Haskell, Hodgeman, Pawnee and 1 more52 min
Jul 21, 1:29 AM MDTSpecial Weather StatementDDCEdwards, Ford, Gray, Kiowa, Meade, Pratt and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.